FacebookTwitterGoogle+Email

Ibuprofen for Prostatitis

Ibuprofen (EYE-bew-PROH-fən)

Ibuprofen (Advil, Motrin) is a nonsteroidal anti-inflammatory drug (NSAID) used to relieve pain, reduce fever, reduce inflammation, and decrease swelling.

Ibuprofen Warnings

Regarding all NSAIDs such as ibuprofen, clinical trials have suggested an elevated risk for serious cardiovascular thrombotic events, myocardial infarction, and stroke, which can be fatal. These risks may be higher for people who take NSAIDs for a long time. Risks may also be higher for patients with cardiovascular disease or who have risk factors for cardiovascular disease.

To minimize risk, ibuprofen should be taken for the shortest duration possible, and the lowest effective dose should be administered.

Physicians should inform patients about the symptoms of cardiovascular events, and take the necessary actions when they occur.

The simultaneous use of aspirin with ibuprofen and other NSAIDs increases the risk of serious gastrointestinal events, such as ulceration, bleeding, and perforation.

Use of ibuprofen and other NSAIDs can lead to the start of hypertension or the aggravation of preexisting hypertension, which may contribute to the increased incidence of cardiovascular events. Ibuprofen should be used with caution if a patient has high blood pressure; blood pressure should be monitored when beginning treatment with ibuprofen and throughout the course of treatment.

Patients who take thiazides or loop diuretics may have minimized response to these treatments while taking ibuprofen or other NSAIDs.

Some patients taking ibuprofen or other NSAIDs have experienced fluid retention and edema. Ibuprofen should be administered cautiously in patients with fluid retention or heart failure.

Ibuprofen and other NSAIDs may cause harmful gastrointestinal (GI) problems, including inflammation, bleeding, ulceration, and perforation of the stomach, or small or large intestine, which can be fatal.

These serious side effects can occur any time, with or without warning in patients using ibuprofen or other NSAIDs. Reportedly, one in five patients who develop a harmful upper GI event while taking ibuprofen or other NSAIDs will experience serious GI symptoms.

Upper GI ulcers, bleeding, or perforation caused by NSAIDs happen in approximately 1% of patients treated for 3 to 6 months, and in 2% to 4% treated for 12 months. The longer the duration, the more these serious issues will continue, increasing the possibility of a severe GI event.

Ibuprofen and other NSAIDs should be used with extreme caution in patients with a prior history of ulcers or gastrointestinal bleeding.

Simultaneous use of oral corticosteroids or anticoagulants increases the risk of GI bleeding in patients taking ibuprofen or other NSAIDs, as does longer duration of use, smoking, drinking alcohol, older age, and poor general health.

Elderly or debilitated patients should use extra caution when taking ibuprofen or other NSAIDs, as most cases of sudden death associated with GI events occur in this population.

Long-term use of ibuprofen or other NSAIDs may result in renal papillary necrosis and other renal injury. Patients have a greater level of risk when they have impaired renal function, heart failure, liver dysfunction, those taking diuretics and ACE inhibitors, and the elderly. Use of ibuprofen tablets is not recommended in patients with advanced renal disease.

Anaphylactoid reactions may take place in patients without previous contact with ibuprofen. Patients with aspirin-exacerbated respiratory disease should not use ibuprofen. This symptom usually happens in asthmatic patients who experience rhinitis, or who have potentially fatal bronchospasm after using aspirin or other NSAIDs. Patients should seek immediate emergency attention following an anaphylactoid reaction.

Ibuprofen or other NSAIDs can cause exfoliative dermatitis, Stevens-Johnson syndrome, and toxic epidermal necrolysis, which can be fatal. These serious skin problems may occur without warning. Stop using ibuprofen or other NSAIDs at the first sign of a skin rash or other skin hypersensitivity.

Why Is Ibuprofen Prescribed for Prostatitis?

Ibuprofen is used in patients with prostatitis (most commonly CP/CPPS) to increase a patient’s comfort level and reduce mild to moderate pain. It can help reduce fever in acute bacterial prostatitis. Ibuprofen stops the body’s production of a substance that causes pain, fever, and inflammation.

How Should Ibuprofen Be Used?

The suggested adult dose of ibuprofen for prostatitis is 200 or 400 mg every 4 to 6 hours (total of 1200 mg to 3200 mg daily). Do not exceed 3200 mg total each day.

When patients are taking 3200 mg per day, doctors should monitor benefits versus potential risk factors.

The dose should be customized for each patient. The dose should be lowered or raised depending on symptoms and how well a patient responds.

Unless under a doctor’s care, patients should not take ibuprofen for more than 10 days in a row to relieve pain or more than 3 days to relieve fever.

Other Uses for Ibuprofen

Ibuprofen is used to diminish mild to moderate pain, inflammation and fever associated with headaches, toothaches, back pain, arthritis, menstrual cramps, or minor injury.

Do I Need to Follow Special Precautions?

Ibuprofen is not a substitute for corticosteroids. Patients who are on a lengthy corticosteroid regimen should taper therapy slowly if a physician decides to stop the use of corticosteroids.

Borderline elevations of liver tests may occur in up to 15% of patients taking ibuprofen or other NSAIDs. In rare cases, patients may experience severe reactions involving the liver, including jaundice, fulminant hepatitis, necrosis of the liver, and liver failure; some fatalities have been reported.

If a patient notices signs or symptoms that suggest liver dysfunction or has atypical liver tests, the patient should be monitored for symptoms consistent with liver disease. If signs point to liver disease, use of ibuprofen should be discontinued.

Patients may experience anemia when taking ibuprofen or other NSAIDs, as a result of fluid retention, gastrointestinal blood loss, or other issue. Patients using ibuprofen or other NSAIDs for long periods of time should have their hemoglobin or hematocrit tested if they experience symptoms of Anemia.

Ibuprofen and other NSAIDs have been shown to lengthen bleeding time in some patients. Patients taking ibuprofen who have coagulation disorders or are receiving anticoagulants should be monitored carefully.

Ibuprofen should not be given to patients with aspirin-sensitive asthma and should be used cautiously in patients with preexisting asthma.

If a patient complains of problems with blurred or diminished vision while taking ibuprofen, the medication should be discontinued.

In rare cases, aseptic meningitis with fever and coma has been associated with patients using ibuprofen or other NSAIDs. If symptoms of meningitis develop in a patient taking ibuprofen, the correlation between the use of the medication and the symptoms should be considered.

Do not take ibuprofen with any other pain medication without consulting your doctor. Tell your doctor about any medications or vitamins or minerals that you may be taking.

If you are having any surgery, tell your doctor or dentist that you are taking ibuprofen.

Do I Need to Follow a Special Diet When Taking Ibuprofen?

Take ibuprofen with meals or milk if negative gastrointestinal effects are experienced.

What If I Forget a Dose?

Ibuprofen is taken on an as-needed basis, so you may not be on a dosing schedule. If taking ibuprofen on a regular basis, take a missed dose as soon as you remember. If it is nearing the time for the next scheduled dose, skip the missed dose. Do not take extra ibuprofen to account for the missed dose.

Are There Side Effects When Taking Ibuprofen for Prostatitis?

Ibuprofen may cause:

  • Abdominal pain
  • Constipation
  • Diarrhea
  • Gas
  • Heartburn
  • Dizziness
  • Bloating
  • Headache
  • Nervousness
  • Ringing in the ears

Tell your doctor if any of the symptoms are severe or do not go away. Serious side effects may relate to the cardiovascular system, including stroke, which may result in hospitalization and/or death.

Stop taking ibuprofen and call your doctor immediately if you experience any of these serious side effects:

  • Chest pain
  • Weakness
  • Shortness of breath
  • Difficulty breating
  • Slurred speech
  • Vision or balance problems
  • Abnormal stools
  • Cloudy or discolored urine
  • Difficult or painful urination
  • Coughing up blood
  • Rapid weight gain
  • Less frequent or ceasing of urination completely
  • Upper abdominal pain
  • Skin itching
  • Loss of appetite
  • Fever
  • Sore throat
  • Severe headache
  • Severe rash or blistering of skin
  • Bruising
  • Numbness or weakness in muscles
  • Stiff neck
  • Headache
  • Confusion
  • Chills
  • Heightened sensitivity to light
  • Seizure/convulsions
  • Nausea or vomiting

Smoking and/or use of alcohol may increase side effects.

Does Ibuprofen Have Special Storage Instructions?

Ibuprofen should be stored at room temperature: 59-86°F (between 15-30°C). Do not store in the bathroom. Throw away outdated medication.

What Do I Do in the Case of an Accidental Overdose?

In case of a suspected overdose, contact an emergency room or poison control center immediately. For a local control center in the United States, call 1-800-222-1222.

Symptoms of overdose may include ringing in the ears; blurred vision; diarrhea; heartburn; nausea; stomach pain or bleeding; vomiting; decreased or no urine production; difficult or labored breathing; blue color around lips, mouth, and nose; wheezing; headache; agitation; rapid eye movement you cannot control. incoherence or confusion; drowsiness; dizziness; seizures; coma; rash; or sweating.

What Else Should I Know About Ibuprofen for Prostatitis?

Do not take ibuprofen if taking aspirin to prevent stroke or heart attack. Ibuprofen can reduce the effectiveness of aspirin in protecting your heart and blood vessels.

Ask a physician or pharmacist before using any other cold, allergy, or pain medicine simultaneously with ibuprofen.

Ibuprofen is sold under a number of different brand names.